Alert archive / Montana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 16, 2006, 4:54 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2006, 4:54 PM MDT (22:54 UTC)
- Expired
- Aug 16, 2006, 5:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Beaverhead County, MT, Madison County, MT
The radar
The Missoula radar (KMSX), 201 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 162254
SVRTFX
MTC001-057-162345-
/O.NEW.KTFX.SV.W.0049.060816T2254Z-060816T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 PM MDT WED AUG 16 2006
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA...
NORTHERN MADISON COUNTY IN SOUTHWEST MONTANA...
THIS INCLUDES THE CITY OF SHERIDAN...
* UNTIL 545 PM MDT.
* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES SOUTH OF DIVIDE...MOVING EAST AT 50
MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES NORTH OF TWIN BRIDGES AROUND 515 PM MDT...
NEAR SILVER STAR AND 14 MILES NORTH OF SHERIDAN AROUND 520 PM
MDT...
6 MILES NORTH OF PONY AROUND 540 PM MDT...
NEAR HARRISON AROUND 545 PM MDT.
HAIL TO THE SIZE OF GOLF BALLS IS LIKELY WITH THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4568 11277 4566 11271 4561 11268 4569 11251
4574 11250 4573 11220 4575 11214 4583 11210
4584 11192 4576 11172 4573 11171 4573 11165
4568 11157 4552 11146 4532 11296 4558 11317
$$
MPJ2 follow-up statements
000
WWUS55 KTFX 162318
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT WED AUG 16 2006
MTC001-057-162345-
/O.CON.KTFX.SV.W.0049.000000T0000Z-060816T2345Z/
BEAVERHEAD MT-MADISON MT-
517 PM MDT WED AUG 16 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MDT FOR
NORTHERN MADISON AND NORTH CENTRAL BEAVERHEAD COUNTIES...
AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HARRISON...MOVING NORTHEAST AT
20 MPH.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4568 11277 4566 11271 4561 11268 4569 11251
4574 11250 4573 11220 4575 11214 4583 11210
4584 11192 4576 11172 4573 11171 4573 11165
4568 11157 4552 11146 4532 11296 4558 11317
$$
MPJ000
WWUS55 KTFX 162344
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT WED AUG 16 2006
MTC001-057-162354-
/O.EXP.KTFX.SV.W.0049.000000T0000Z-060816T2345Z/
BEAVERHEAD MT-MADISON MT-
544 PM MDT WED AUG 16 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON AND NORTH
CENTRAL BEAVERHEAD COUNTIES EXPIRES AT 545 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4568 11277 4566 11271 4561 11268 4569 11251
4574 11250 4573 11220 4575 11214 4583 11210
4584 11192 4576 11172 4573 11171 4573 11165
4568 11157 4552 11146 4532 11296 4558 11317
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:51 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 16, 2:51 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 251 PM MDT WED AUG 16 2006 .DISCUSSION... TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL LOW PRESSURE TROF OVER THE PACIFIC NORTHWEST WILL APPROACH THE ROCKIES THURSDAY. MOIST...UNSTABLE FLOW AHEAD OF THIS SYSTEM WILL CAUSE SHOWERS AND THUNDERSTORMS. THE WESTERN ZONES ARE CURRENTLY UNDER A SEVERE WEATHER WATCH AS SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS. PRECIP WILL BECOME WIDESPREAD DURING THE NIGHT AS THE TROF APPROACHES AND LARGE SCALE DYNAMICS TAKE AFFECT. LOCALLY HEAVY RAIN IS POSSIBLE WITH ONE TO TWO INCHES OF RAIN POSSIBLE IN AREAS BY FRIDAY EVENING. PRECIPITATION WILL BECOME SHOWERY AGAIN LATE THURSDAY AND FRIDAY EVENING AS THE TROF BEGINS TO MOVE EAST OF THE ZONES. THE AIRMASS WILL STILL BE MOIST AND SHOWERS OR THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN. TEMPS WILL BE SIGNIFICANTLY COOLING THURSDAY UNDERNEATH THE LOW PRESSURE TROF. TEMPS RECOVER FRIDAY BUT WILL GENERALLY REMAIN BELOW NORMALS. ZELZER SATURDAY THROUGH MONDAY NIGHT...GFS AND ECMWF BOTH SHOWING FAIRLY ZONAL UPPER PATTERN...WITH DRY AND ABOVE SEASONABLE TEMPS EXPECTED THROUGH THE PERIOD. REILLY TUESDAY AND WEDNESDAY...LATEST MODEL RUNS AGREE ON A WEAK DISTURBANCE PASSING THROUGH THE WESTERLY FLOW ALOFT. KEPT CONDITIONS MOSTLY DRY WITH ONLY A SLIGHT CHANCE FOR ISOLATED PRECIPITATION IN THE WEST AND SOUTHWEST MOUNTAINS. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD. SAUCIER && .AVIATION... UPDATED 1740Z. SHOWERS CURRENTLY OVER NORTH CENTRAL MONTANA WILL PUSH INTO CANADA BY 20Z. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON AS AN UPPER LEVEL TROUGH MOVES TOWARDS THE REGION. RAIN WILL START TO BECOME WIDESPREAD THIS EVENING AND BY MIDNIGHT RAIN WIDE BE WIDESPREAD ACROSS THE AREA. LOWER CIGS A GOOD BET LATE WED NIGHT AND THURSDAY IN AREAS OF RAIN...BEST CHANCE FOR THIS WILL BE CENTRAL MONTANA (TAFS SITES KHLN, KGTF, KLWT). MEIER && .PRELIMINARY POINT TEMPS/POPS... GTF 50 62 47 72 / 80 80 50 10 CTB 48 62 45 75 / 80 80 40 10 HLN 55 67 49 75 / 60 60 50 20 BZN 48 74 46 76 / 50 40 40 20 WEY 35 65 35 65 / 30 30 30 20 DLN 46 72 45 75 / 40 50 40 10 HVR 55 70 50 75 / 80 80 40 20 LWT 51 64 48 70 / 60 60 50 20 && .TFX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR THE NORTHERN ROCKIES...MTZ009. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 16, 12:40 PM MDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1240 PM MDT WED AUG 16 2006 MTZ009-171200- NORTHERN ROCKY MOUNTAIN FRONT- 1240 PM MDT WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN...HEAVY AT TIMES...IS EXPECTED TO DEVELOP OVER THE ROCKY MOUNTAIN FRONT THIS AFTERNOON AND CONTINUE INTO THURSDAY. THIS PERIOD OF RAIN COULD CAUSE FLASH FLOODING CONDITIONS TO DEVELOP IN THE RED EAGLE BURN AREA...INCLUDING LOCATIONS NEAR THE CITY OF SAINT MARY. THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR AREAS IN AND AROUND THE RED EAGLE FIRE AREA THROUGH THURSDAY AFTERNOON. PLEASE SEE GTFFFATFX FOR DETAILS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-010>015-044>055-171200- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 1240 PM MDT WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WIDESPREAD RAINFALL IS EXPECTED TO DEVELOP TONIGHT OVER MOST OF NORTH CENTRAL MONTANA AND THE NORTHERN PORTIONS OF SOUTHWEST MONTANA. THE RAIN COULD BE HEAVY AT TIMES WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:21 PM MDT | Flash Flood Watch | TFX | 22 hr | |
| Aug 16, 3:45 PM MDT | Flash Flood Warning | TFX | Glacier | 2 hr |
| Aug 16, 4:39 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 21 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.